There is a well-established relationship between antipsychotic treatment and hyperprolactinemia. Most antipsychotics have been linked to increased prolactin levels, and the risk appears to be dose-related.1 Antipsychotic-induced hyperprolactinemia can be asymptomatic, but it also has been associated with several adverse effects, including menstrual irregularity, osteoporosis, gynecomastia, and sexual dysfunction. Here I discuss what to do before starting a patient on an antipsychotic, and 5 treatment strategies for addressing antipsychotic-induced hyperprolactinemia.
Get a baseline prolactin level
Before starting a patient on an antipsychotic, obtain a baseline prolactin level measurement. If the patient later develops hyperprolactinemia, having a baseline measurement will make it easier to determine if the antipsychotic is a potential cause. Also, it is helpful to gather additional information regarding baseline psychosexual function and menstruation before starting an antipsychotic.
It is critical to determine if a temporal relationship exists between exposure to an antipsychotic and increase in prolactin levels.3 If the time course is unclear, laboratory tests need to be performed, including assessing liver, renal, and thyroid function or imaging of the pituitary gland. Also, hyperprolactinemia should not be diagnosed based on a single blood test result, because emotional and physical stress can elevate prolactin levels.
Continued to: 5 strategies for addressing hyperprolactinemia